Alert archive / Missouri / Flash Flood Warnings in 2015
Flash Flood Warning 120, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Dec 28, 2015, 4:56 AM CST for 6 counties in Missouri. It was in force for 8 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2015, 4:56 AM CST (10:56 UTC)
- Expired
- Dec 28, 2015, 1:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Camden County, MO, Laclede County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO
The radar
The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 8:40 AM CST | FLASH FLOOD | 3 Ese Edgar Springs, MO | ROUTE H IS CLOSED IN BOTH DIRECTIONS NEAR LITTLE PINEY CREEK. |
| Dec 28, 8:44 AM CST | FLASH FLOOD | 4 Nne Tuscumbia, MO | MO 17 IS CLOSED NEAR SALINE CREEK. |
| Dec 28, 9:00 AM CST | HEAVY RAIN 9.61 | 2 Se Lebanon, MO | 9.61 INCHES RAINFALL SINCE SATURDAY |
| Dec 28, 9:00 AM CST | HEAVY RAIN 10.28 | Waynesville, MO | 10.28 INCHES STORM TOTAL. 3 INCHES YESTERDAY THROUGH 9AM TODAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 224 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 415 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
429
WGUS53 KSGF 281056
FFWSGF
MOC029-105-125-131-161-169-281900-
/O.NEW.KSGF.FF.W.0120.151228T1056Z-151228T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 AM CST MON DEC 28 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PHELPS COUNTY IN EAST CENTRAL MISSOURI...
MARIES COUNTY IN CENTRAL MISSOURI...
EASTERN LACLEDE COUNTY IN SOUTHWESTERN MISSOURI...
PULASKI COUNTY IN CENTRAL MISSOURI...
MILLER COUNTY IN CENTRAL MISSOURI...
SOUTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI...
* UNTIL 100 PM CST MONDAY
* AT 453 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. BETWEEN THREE AND EIGHT INCHES OF RAIN HAS ALREADY
FALLEN...WITH NUMEROUS REPORTS OF FLOODING ONGOING FROM PRIOR
HEAVY RAINFALL. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
ROLLA... FORT LEONARD WOOD...
LEBANON... LAKE OF THE OZARKS STATE PARK...
WAYNESVILLE... ST. ROBERT...
ST. JAMES... RICHLAND...
DIXON... BELLE...
MORGAN... CROCKER...
IBERIA... DOOLITTLE...
VIENNA... NEWBURG...
SAINT ELIZABETH... ST. ELIZABETH...
EDGAR SPRINGS... TUSCUMBIA...
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE N AT THE MARIES RIVER EAST OF BRINKTOWN...
ROUTE O AT JONES CREEK JUST SOUTH OF DIXON...
ROUTE HH IN TUSCUMBIA...
ROUTE H...3 MILES NORTHWEST OF STOUTLAND...
AND ROUTE Y NORTHWEST OF ROLLA.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE. IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3834 9240 3834 9228 3832 9225 3833 9220
3829 9219 3829 9165 3815 9164 3815 9153
3779 9153 3779 9181 3760 9181 3760 9225
3747 9225 3748 9269 3843 9247 3842 9241
$$
GAGAN1 follow-up statement
167
WGUS73 KSGF 281234
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CST MON DEC 28 2015
MOC029-105-125-131-161-169-281900-
/O.CON.KSGF.FF.W.0120.000000T0000Z-151228T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHELPS MO-MARIES MO-LACLEDE MO-PULASKI MO-MILLER MO-CAMDEN MO-
634 AM CST MON DEC 28 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CST MONDAY
FOR PHELPS...MARIES...EASTERN LACLEDE...PULASKI...MILLER AND
SOUTHEASTERN CAMDEN COUNTIES...
AT 632 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. BETWEEN THREE AND EIGHT INCHES OF RAIN HAS ALREADY
FALLEN...WITH NUMEROUS REPORTS OF FLOODING ONGOING FROM PRIOR HEAVY
RAINFALL. FLASH FLOODING WILL CONTINUE THIS MORNING.
CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
ROLLA... FORT LEONARD WOOD...
LEBANON... LAKE OF THE OZARKS STATE PARK...
WAYNESVILLE... ST. ROBERT...
ST. JAMES... RICHLAND...
DIXON... BELLE...
MORGAN... CROCKER...
IBERIA... DOOLITTLE...
VIENNA... NEWBURG...
SAINT ELIZABETH... ST. ELIZABETH...
EDGAR SPRINGS... TUSCUMBIA...
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE N AT THE MARIES RIVER EAST OF BRINKTOWN...
ROUTE O AT JONES CREEK JUST SOUTH OF DIXON...
ROUTE HH IN TUSCUMBIA...
ROUTE H...3 MILES NORTHWEST OF STOUTLAND...
AND ROUTE Y NORTHWEST OF ROLLA.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE. IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3834 9240 3834 9228 3832 9225 3833 9220
3829 9219 3829 9165 3815 9164 3815 9153
3779 9153 3779 9181 3760 9181 3760 9225
3747 9225 3748 9269 3843 9247 3842 9241
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:07 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 28, 3:07 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
307 AM CST MON DEC 28 2015
.SHORT TERM...(Today and Tonight)
Issued at 0208 AM CST MON DEC 28 2015
Historic flooding continues this morning across the region, though
thankfully, the end of the rainfall is finally in sight. Moderate
to heavy rain is expected to persist this morning over south
central Missouri, with lighter amounts expected back to the north
and west. Another one to two inches of rain can be expected
through daybreak over south central Missouri. North winds will
remain very gusty, with gusts up to 35 to 40 MPH at times.
As far as flood watches and warnings are concerned, Areal Flood
Warnings continue for the entire forecast area, with Flash Flood
Warnings across southern and south central Missouri. Given that
everything is already covered with a warning, will go ahead and
allow the Flash Flood Watch to expire at bit early. That's
certainly NOT to say that flooding doesn't continue to be a risk,
but we're well past the "watch" phase of the event at this point.
A deep surface low, currently located near Texarkana, will quickly
lift north northeast through the region today. Weak warm to
neutral temperature advection will occur ahead of this low, which
should be located near Branson by mid day, and then St Louis by
mid to late afternoon. Once the low passes, winds will quickly
become northwesterly, usher in a much colder airmass, both aloft
and at the surface.
In theory, this should result in a change over from rain to snow
this afternoon, though significant questions remain about how
quickly surface temperatures will fall (thus affecting
accumulation potential), as well as the presence--or lackthereof--
of cloud ice (affecting precipitation type). Intermittent cloud
ice will be especially problematic, possibly resulting in a
continuous mix of snow and freezing rain/drizzle. Have tried to
show this potential in the forecast, initially showing rain
changing to a mix of rain and snow, and then snow and freezing
rain where temperatures fall below freezing.
The good news, at least for most, is that the precipitation should
largely be done before surface temperatures fall below freezing.
The only exception to this appears to be far southeastern Kansas,
where a glaze to tenth of an inch of ice, along with a dusting of
snow, will be possible. Will be including Bourbon and Crawford
Counties in a Winter Weather Advisory to account for this. Areas
further to the east could see a brief period of snow flurries or
freezing drizzle this evening, but it shouldn't amount to too
much. It should be noted that confidence in the winter weather
portion of the forecast is particularly low.
Along with the end to the precipitation, much colder air will
build into the area overnight tonight. Lows by Tuesday morning
should range from the upper 20s over the eastern Ozarks, to the
upper teens over southeastern Kansas.
.LONG TERM...(Tuesday through Sunday)
Issued at 0208 AM CST MON DEC 28 2015
The extended portion of the forecast looks rather quiet, save for
perhaps a quick shot at some light snow flurries or snow showers
Tuesday night or early Wednesday. Right now, looks like any
accumulations should be very light, and not cause major issues.
Other than that, the tail end of 2015 and start to 2016 look
feature temperatures at or below normal, with highs in the 30s
and low 40s and lows in the 20s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1133 PM CST SUN DEC 27 2015
Conditions should generally be IFR overnight at the terminals,
though brief bumps up to low end MVFR can be expected at times.
Rainfall will continue at all TAF sites through morning, before
ending later Monday. Some light snow or freezing drizzle will be
possible very late in the TAF period as precipitation comes to an
end.
Winds will also remain rather gusty overnight, with gusts around
30 KT at times. Overnight winds should generally remain northerly,
with a quick transition to northwest and then west expected during
the day Monday as the surface low lifts across the area.
&&
.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...Winter Weather Advisory from 7 AM this morning to 6 PM CST this
evening for KSZ073-097.
&&
SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...BoxellHazardous weather outlook, Dec 28, 4:21 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 421 AM CST MON DEC 28 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 421 AM CST MON DEC 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... EXTREME FLOODING RISK. LIMITED EXCESSIVE COLD RISK. ELEVATED NON THUNDERSTORM WIND RISK. ELEVATED ICE ACCUMULATION RISK. LIMITED SNOW RISK. DISCUSSION... MODERATE TO AT TIMES HEAVY RAIN WILL CONTINUE ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI AND THE EASTERN OZARKS THIS MORNING. THIS RAIN WILL LIKELY EXACERBATE ONGOING FLOODING ACROSS THIS REGION. ELSEWHERE...AREAL FLOODING AND SIGNIFICANT RIVER FLOODING WILL CONTINUE. MANY RIVERS WILL CONTINUE TO RISE TODAY...EXCEEDING MAJOR...OR IN SOME CASES...RECORD FLOOD STAGE. SIGNIFICANT FLOOD IMPACTS WILL CONTINUE IN MANY PLACES TODAY...EVEN AFTER THE HEAVY RAIN COMES TO AN END. LATER THIS MORNING...SURFACE TEMPERATURES WILL BEGIN TO FALL TO OR JUST BELOW FREEZING...INITIALLY OVER FAR SOUTHEASTERN KANSAS. AS THIS OCCURS...PRECIPITATION WILL TRANSITION FROM RAIN TO A MIX OF RAIN...FREEZING RAIN...AND LIGHT SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHEASTERN KANSAS...WHERE UP TO TWO TENTHS OF AN INCH OF ICE...AND A DUSTING OF SNOW CAN BE EXPECTED. FURTHER TO THE EAST...TEMPERATURES ARE THE SURFACE ARE NOT EXPECTED TO FALL BELOW FREEZING UNTIL PRECIPITATION HAS ALMOST COME TO AN END. WHILE A BRIEF PERIOD OF LIGHT SNOW OR FREEZING DRIZZLE WILL BE POSSIBLE...MAJOR WINTER WEATHER IMPACTS ARE NOT EXPECTED AT THIS TIME. NORTH WINDS WILL REMAIN VERY GUSTY THIS MORNING...AND THEN BECOME NORTHWESTERLY TO WESTERLY THIS AFTERNOON...WITH STRONG GUSTS CONTINUING. WIND CHILL VALUES WILL DROP INTO THE SINGLE DIGITS AT TIMES LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AREA CREEKS...STREAMS...RIVERS...AND LOW WATER CROSSINGS WILL LIKELY REMAIN FLOODED THROUGH MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Local storm report, Dec 28, 3:33 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM FLASH FLOOD 3 WNW CLEAR SPRINGS 37.11N 91.90W
12/28/2015 TEXAS MO DEPT OF HIGHWAYS
HIGHWAY U CLOSED IN BOTH DIRECTIONS BETWEEN HIGHWAYS HH
AND 137 IN THE VICINITY OF THE SOUTH PRONG OF THE JACKS
FORK.
&&
GAGANThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 7:54 PM CST | Flash Flood Warning | SGF | Barry | 12 hr |
| Dec 28, 1:25 AM CST | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark | 9 hr |
| Dec 28, 1:32 AM CST | Flash Flood Warning | SGF | Dent, Shannon, Texas, Wright | 9 hr |
| Dec 28, 3:30 AM CST | Winter Weather Advisory | SGF | Barton, Benton, Cedar, Dade, Hickory, Jasper and 7 more | 15 hr |
| Dec 28, 6:07 AM CST | Flash Flood Warning | SGF | Taney | 8 hr |
| Dec 28, 6:27 AM CST | Special Weather Statement | SGF | Barry, McDonald | 33 min |
| Dec 28, 6:54 AM CST | Flash Flood Warning | SGF | Wright | 6 hr |
| Dec 28, 7:19 AM CST | Areal Flood Warning | SGF | Barry, Christian, Greene, Jasper, Lawrence, McDonald and 2 more | 3 days |
| Dec 28, 7:26 AM CST | Special Weather Statement | SGF | Christian, Dade, Douglas, Greene, Lawrence, Webster and 1 more | 34 min |
| Dec 28, 8:26 AM CST | Areal Flood Warning | SGF | Dent, Douglas, Howell, Oregon, Ozark, Shannon and 4 more | 51 hr |
| Dec 28, 8:31 AM CST | Areal Flood Warning | SGF | Benton, Camden, Cedar, Dade, Dallas, Hickory and 7 more | 51 hr |
| Dec 28, 8:34 AM CST | Areal Flood Warning | SGF | Barton, St. Clair, Vernon | 51 hr |
Nearby
Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.